to the editor: With constant revising of the best practice recommendations based on results of new trials, I welcomed the article1 and editorial2 on hypertension in patients with diabetes in American Family Physician. However, the editorial2 by Dr. Bakris surprised me in its facile diagnosis and treatment recommendation of a rise in serum creatinine level after starting an angiotensin-converting enzyme (ACE) inhibitor. Bakris states: “the most common cause of a rise in creatinine level is volume depletion. Rehydrating the patient with a fluid that contains salt, such as bouillon, will markedly reduce the creatinine level while the patient is taking an ACE inhibitor or an angiotensin receptor blocker.”
A recent review3 indicated that in patients with hypertension and chronic renal failure, a disruption in normal autoregulatory pathways blunts the “ability of the preglomerular circulation to dilate in response to a drop in the mean arterial pressure” causing “an exaggerated decrease in intraglomerular pressure” and an accumulation in creatinine. In patients who do not have any particular acute conditions or a rise in creatinine of greater than 30 percent, the author recommends continuing ACE inhibitor therapy and following laboratory values closely to ensure that the creatinine stabilizes at the higher value, with the expectation that this initial decline in renal function will improve with long-term control of blood pressure.
in reply: I appreciate the comment by Dr. Steinberg, because I did not intend to make a tacit recommendation for all people to ingest salt if their creatinine level rises while taking an angiotensin-converting enzyme (ACE) inhibitor. The comment about giving bouillon for a day applies only to persons in whom volume depletion is documented by evidence of orthostasis, poor skin turgor, lethargy, and other stigmata of volume depletion. This is seen commonly in patients who are in nursing homes and in patients over 70 years of age who do not maintain adequate hydration. It is a method of rehydration without hospitalization to receive intravenous normal saline. The point of the comment is that people are denied agents that block the renin angiotensin system because of the perception that they have worsening renal function, when long-term outcome studies support just the opposite. It also is true that not everyone who has a rise in creatinine levels while taking an ACE inhibitor or angiotensin-receptor blocker has bilateral renal artery stenosis.
in reply: The Dietary Approaches to Stop Hypertension (DASH) study1 demonstrates that lifestyle changes including a low-sodium diet are effective in lowering blood pressure in patients with hypertension. Thus, it is reasonable to recommend salt restriction to patients with elevated blood pressure, regardless of whether antihypertensives also are prescribed. In Dr. Steinberg's letter, he questions the use of salt-containing fluids in patients whose creatinine level rises with initiation of angiotensin-converting enzyme (ACE) inhibitor therapy. This was in response to the editorial2 that accompanied our article. While not wanting to speak for Dr. Bakris, we suspect that he is recommending this therapy as a short-term intervention in a patient who is volume depleted, not as a long-term treatment for elevation in the level of creatinine. A slight increase in creatinine is not unusual and usually has no clinically adverse significance as noted in the review article3 cited by Dr. Steinberg. That article recommends continuing the ACE inhibitor in the presence of mild elevations in the level of creatinine. We agree with that recommendation and believe that acute volume depletion (e.g., caused by gastroenteritis) should be corrected.